First Author: M.Olivera SPAIN
Co Author(s): F. Vilaplana S. Karam Palos J. Nadal
Back to previous
Present a case of a sixty-five year old male with unilateral exophthalmos on the left eye (OS) referred to our service due to a progressive loss of vision on the OS during the last few weeks. He had hypothyroidism due to a thyroidectomy 6 months before because of a dysthyroid goiter. His best corrected visual acuity (BCVA) was 20/100 for the OS with metamorphopsia. The patient was treated in other centre with four transeptal injections of Trigon® Depot (triamcinolone acetonide) 40 mg, every 2 weeks in the last 2 months (total dose of 160mg in two months)
Retinal Specialist Office
Clinical examination confirmed exophthalmos on the left eye, and a total serous retinal detachment with gravitational pattern on the OS together with multiple orange-yellowish subretinal spots. Complimentary tests revealed a diffuse RPE decompensation with patched hyper/hypo autofluorescent pattern, with a similar hyper/hypo fluorescent pattern on fluorescence angiogram. The B-scan ecography showed the serous retinal detachment, choroidal thickening and no evidence of ocular tumours. The MRI-scan and the rest of the examination were normal.
We interpreted the case as a global retinal pigment epithelium decompensation secondary to periocular triamcinolone. Pars plana vitrectomy, trans-retinal drainage and silicone-oil tamponade were performed. Four months after the surgery, BCVA for OS was 20/50 with mild metamorphopsia, the autofluorescence presents extravascular-patched hyper/hypo autofluorescent pattern and small subfoveal hyperreflective debris on the OCT scan while the retina remains attached.
Endogenous as well as exogenous corticosteroids are well known predisposing factors for RPE decompensation, similar patophysiological mechanism to central serous chorioretinopathy, a condition related to an abnormal permeability on blood vessels, disruption of RPE cells tight junctions and change in the RPE cells polarity, leading to fluid accumulation in the subretinal space. We conclude that the periocular triamcinolone overdose (160mg in two months, compared to the recommended 40 mg every four-six months) had a fundamental role in the pathogenic process in our patient, leading to the serous retinal detachment. A very close follow up of this patient is crucial due to the impossibility to resect the drug periocular reservoir.